Monday, October 29, 2012

An Interesting Case

During my last call week, I had a rather unusual list of patients. Not the usual diabetes management cases.
Of which it included a 58 year old woman who was admitted for confusion. She has an 80-pack-year smoking history. Her ER labs showed her potassium to be low at 2.6. During her stay, she underwent the usual host of screening tests, which eventually snowballed as more things were found. A chest X-ray showed some lung nodules. CT showed several lesions suspicious for malignancy, with probable mets in the liver. Concern was raised more when the PET showed these to be very FDG-avid, with some cranial foci, which was also seen on the head MRI. While awaiting tissue diagnosis, the oncologist then started her on dexamethasone for the brain mets.
Somewhere along the way, an astute clinician noted some she had some unusual exam features. She had a facial fullness and obesity, with numerous bruises as well. Family reported dramatic weight gain in the last 5 months too. Thus he ordered 24-hour urinary cortisol measurements.
This came back high. Over 40 times normal. Now, considering that cortisol is a stress hormone, it's not too unusual to see elevated levels in the sick patient. But to see levels that high, especially knowing that the patient was also on dexamethasone which tends to suppress endogenous cortisol, suggests Cushing syndrome (or Cushing's, depending on whether you want to be historically or politically accurate). After all, recall one of the screening tests we do is the dexamethasone suppression test. Hence, they requested my involvement.
I repeated the cortisol, this time on a morning serum sample, while she remained on 6 mg of dex every 6 hours. This again came back high at 48 (should be suppressed to less than 3).
Typically, once Cushing syndrome is confirmed, the next step is to determine the level of the problem. Is this primary (ie adrenal source) or ACTH-dependent (the distinction between Cushing disease and syndrome. Usually of a pituitary nature, but wasn't the case here)(hint hint).
As it turns out, her ACTH was indeed high. And the core biopsy of the liver metastases was consistent with adenocarcinoma, probably of lung origin. But by this point, the patient was doing poorly enough that the family had decided to put her in hospice and she was transferred.
It was a very tragic case. But from an academic standpoint, it was very interesting for my resident as this wasn't the usual consult we get, and had numerous learning points.
In this case, there were numerous clues that this was an ACTH-dependent Cushing syndrome. And very likely, of an ectopic source.
The very high cortisol levels and acute onset make it likely that this was an ectopic source of ACTH, not merely pituitary.
In addition, the hypokalemia that was noted on admission was another giveaway- cortisol has a weak mineralocorticoid activity, but at massive amounts, can exert the same effect as aldosterone.
In addition, her pituitary was normal on the MRI.
All suggesting that the source of the ACTH was the lung malignancy. I have to admit, I was expecting the pathologist to call this carcinoid, or small cell as this is usually the case. Adenocarcinoma of the lung would not be expected to secrete ACTH. Staining the tissue blocks for ACTH wasn't possible as there wasn't enough left; but I suppose it's more an academic question than clinically relevant to her, unfortunately. But if it was confirmed, this probably could be a publishable case (my hunch though is it wasn't adenocarcinoma, but small cell).
In these cases, the treatment of the Cushing should be resection of the source if possible. In a single focus with no extensive metastasis this might be achievable. In cases where the focus cannot be found and the prognosis is moderate then we have some medical options. This is sometimes the case for carcinoids where patients may expect to live years or decades even if metastatic.
And so in those cases, the options might be:
  • Bilateral adrenalectomy with subsequent steroid replacement- but one has to be cautious of steroid withdrawal and start off with a supraphysiologic dose of Hydrocortisone. After all, the body has gotten used to having high levels of cortisol
  • Medical adrenalectomy with Mitotane- though the onset of action can be slow
  • Supression of glucocorticoid synthesis- using Ketoconazole, Aminoglutethimide, Metyrapone or even Etomidate. Some of these agents are hard to get- and though Metyrapone isn't commercially available I've been able to get it shipped from the makers on a compassionate-basis. And I've used Etomidate in a patient critically ill in the ICU so the sedative/anesthetic effect was useful.
Often, if this has been ongoing long enough, you'd also see bilateral adrenal enlargement from the stimulatory effects of the ACTH. It wasn't the case here, but it certainly was in my last ectopic.
Last I heard, she passed away last week, less than 2 weeks after I signed off. Sad, but I was at least heartened to meet the family and know that she got to meet her new grand daughter before she passed on.


Post a Comment

<< Home